Translator Disclaimer
June 2019 Approximating faces of marginal polytopes in discrete hierarchical models
Nanwei Wang, Johannes Rauh, Hélène Massam
Ann. Statist. 47(3): 1203-1233 (June 2019). DOI: 10.1214/18-AOS1710

Abstract

The existence of the maximum likelihood estimate in a hierarchical log-linear model is crucial to the reliability of inference for this model. Determining whether the estimate exists is equivalent to finding whether the sufficient statistics vector $t$ belongs to the boundary of the marginal polytope of the model. The dimension of the smallest face $\mathbf{F}_{t}$ containing $t$ determines the dimension of the reduced model which should be considered for correct inference. For higher-dimensional problems, it is not possible to compute $\mathbf{F}_{t}$ exactly. Massam and Wang (2015) found an outer approximation to $\mathbf{F}_{t}$ using a collection of submodels of the original model. This paper refines the methodology to find an outer approximation and devises a new methodology to find an inner approximation. The inner approximation is given not in terms of a face of the marginal polytope, but in terms of a subset of the vertices of $\mathbf{F}_{t}$.

Knowing $\mathbf{F}_{t}$ exactly indicates which cell probabilities have maximum likelihood estimates equal to $0$. When $\mathbf{F}_{t}$ cannot be obtained exactly, we can use, first, the outer approximation $\mathbf{F}_{2}$ to reduce the dimension of the problem and then the inner approximation $\mathbf{F}_{1}$ to obtain correct estimates of cell probabilities corresponding to elements of $\mathbf{F}_{1}$ and improve the estimates of the remaining probabilities corresponding to elements in $\mathbf{F}_{2}\setminus\mathbf{F}_{1}$. Using both real-world and simulated data, we illustrate our results, and show that our methodology scales to high dimensions.

Citation

Download Citation

Nanwei Wang. Johannes Rauh. Hélène Massam. "Approximating faces of marginal polytopes in discrete hierarchical models." Ann. Statist. 47 (3) 1203 - 1233, June 2019. https://doi.org/10.1214/18-AOS1710

Information

Received: 1 March 2016; Revised: 1 April 2018; Published: June 2019
First available in Project Euclid: 13 February 2019

zbMATH: 07053506
MathSciNet: MR3911110
Digital Object Identifier: 10.1214/18-AOS1710

Subjects:
Primary: 62F10, 62F99, 62H12

Rights: Copyright © 2019 Institute of Mathematical Statistics

JOURNAL ARTICLE
31 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.47 • No. 3 • June 2019
Back to Top